Kansas, 2003

Tornadoes and Damaging Winds in Kansas, July 6, 2003

July 6, 2003 · NWS GLD · 6 events in 3 counties and zones

4 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 12:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUL 6 2003

FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND
MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL
TEMPERATURES.

TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM
NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA
COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS
BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS
AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E
CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST.
BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN
COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE
CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO
AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE
NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A
REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR
SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES
WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST
TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED.
MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST.

MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST
PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE
PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE
GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS
WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE
WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT
FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS
OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500
VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS
FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH.
TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE
UPPER 90S.

TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE
TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE
INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE
AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER
EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE
LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E
CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY.
SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE
SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE
UPPER 90S.

WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH
THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA.
THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL
WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION
BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS
OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN
THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE
FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE
TWO WITH AFTERNOON TEMPS NEAR 100 OR SO.

IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE
CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE
SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER
THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE
ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND
FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN
WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH
THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP
IT DRY FOR NOW.

.GLD...NONE.

DDT
Hazardous weather outlook, Jul 6, 9:43 AM MST, 6 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER
TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN
UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL
THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE
REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE
HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT
WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE
FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS.

TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI
STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU
FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING
IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH
YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE
EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED
IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO
ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT
CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD
WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE
ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A
POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM
YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA.

HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH
TEMPERATURES NEAR 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

The radar

The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 6, 4:00 PM MST
Where
Sherman County, 6 mi N of Kanorado
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.417, -102.033

Six-inch diameter tree limbs down.

Tornado, Cheyenne

When
July 6, 4:14 PM MST to 4:16 PM MST
Where
Cheyenne County, 11 mi NW of St Francis
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.883, -101.950

Brief touchdown over open fields. No known damage.

Tornado, Cheyenne

When
July 6, 5:05 PM MST
Where
Cheyenne County, 14 mi NNE of St Francis
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
39.950, -101.700

Brief touchdown over open fields. No known damage.

Thunderstorm Wind, Rawlins

When
July 6, 5:30 PM MST
Where
Rawlins County, 7 mi NE of Ludell
Measured
54 kt (62 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.917, -100.867

Eight-inch diameter tree limbs down.

Thunderstorm Wind, Sherman

When
July 6, 6:15 PM MST
Where
Sherman County, Goodland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Fence blown down.

Thunderstorm Wind, Sherman

When
July 6, 6:23 PM MST
Where
Sherman County, 6 mi WSW of Goodland
Measured
55 kt (63 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.317, -101.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367407, 5367406, 5367409, 5367408, 5367410, 5367411.